Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Reno, NV

June 24, 2005Washoe County, Nevada; Lassen County, California

NWS Reno, NV issued this severe thunderstorm warning at Jun 24, 2005, 4:15 PM PDT for Washoe County, Nevada; Lassen County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 4:15 PM PDT (23:15 UTC)
Expired
Jun 24, 2005, 5:06 PM PDT
In force
51 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Lassen County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 61 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2005-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 242318
SVRREV
CAC035-NVC031-250000-
/O.NEW.KREV.SV.W.0001.050624T2315Z-050625T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
415 PM PDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA
  WEST CENTRAL WASHOE COUNTY IN WESTERN NEVADA

* UNTIL 500 PM PDT

* AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 
  VERY HEAVY RAIN. THIS STORM WAS LOCATED ALONG THE CALIFORNIA AND
  NEVADA STATE LINE ABOUT 15 MILES EAST OF HERLONG.

* THIS STORM WILL AFFECT THE UNION PACIFIC AND SOUTHERN PACIFIC RAILWAY
  THROUGH HONEY VALLEY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD SEEK SHELTER.

LAT...LON 4004 12008 4003 11993 4020 11989 4023 12008

$$

HOHMANN
2 follow-up statements
000 
WWUS55 KREV 242344
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
440 PM PDT FRI JUN 24 2005

CAC035-NVC031-250000-
/O.CON.KREV.SV.W.0001.000000T0000Z-050625T0000Z/
LASSEN CA-WASHOE NV-
440 PM PDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM PDT FOR WEST
CENTRAL WASHOE AND SOUTHEASTERN LASSEN COUNTIES...

AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES EAST OF HERLONG. THIS STORM WAS 
NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WENDEL 
AND LITCHFIELD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. LOCALIZED FLOODING IS ALSO POSSIBLE. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4014 12033 4008 11973 4043 11974 4043 12031

$$

OHARA
000 
WWUS55 KREV 250006
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
503 PM PDT FRI JUN 24 2005

CAC035-NVC031-250013-
/O.EXP.KREV.SV.W.0001.000000T0000Z-050625T0000Z/
LASSEN CA-WASHOE NV-
503 PM PDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WASHOE AND 
SOUTHEASTERN LASSEN COUNTIES WAS ALLOWED TO EXPIRE AT 500 PM PDT...

AT 500 PM PDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD 
WEAKENED BELOW SEVERE CRITERIA.  HOWEVER...LOCALLY HEAVY RAINFALL IS 
STILL POSSIBLE OVER NORTHEAST CALIFORNIA AND NORTHWEST NEVADA 
THROUGH 600 PM PDT.

LAT...LON 4014 12033 4008 11973 4043 11974 4043 12031

$$

OHARA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:30 PM PDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM PDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT FRI JUN 24 2005

.SHORT TERM...
CONVECTION TRYING TO GET GOING IN CENTRAL ZONES NEAR RENO-TAHOE AND
OVER NORTHERN WASHOE COUNTY BUT IT IS STILL CAPPED. WHILE CAP IS A
BIT STRONGER THAN EXPECTED...UPPER LOW MAKING THE TURN NORTHEAST
TOWARD THE AREA AND SHOULD SEE SOME COOLING ALOFT WEAKEN THE CAP AND
ALLOW STORMS TO FIRE. ALSO...WITH UPPER DIFFLUENCE IN NORTHEAST QUAD
OF LOW...DYNAMIC SUPPORT SHOULD GET STRONGER. RED FLAG FOR ZONE 459
STILL LOOKS OK NEAR MOISTURE BOUNDARY WITH DEEPER MOISTURE JUST TO
THE NORTH MAKING MOST STORMS WET.

UPPER LOW TO MOVE OVERHEAD SAT AND WILL GO WITH SCT WET STORMS
AREAWIDE. AFTERNOON WEST WINDS POSSIBLE NEAR THE SIERRA FRONT MAY
MOVE STORMS EAST OF THE CREST BY LATE AFTERNOON...BUT THIS WILL
DEPEND ON TIMING OF UPPER LOW...AND WILL CONTINUE MENTION OF STORMS
INTO THE EVENING HOURS EVERYWHERE DUE TO UNCERTAINTY. UPPER LOW WILL
BE EAST OF THE AREA SUN WITH A BAGGY TROUGH OVERHEAD AND INCREASING
WEST WINDS PUSHING MOST INSTABILITY OVER EASTERN ZONES WHERE ANY
STORMS THAT FORM WILL BE ISOLATED AT BEST. MODELS HAVE BACKED OFF ON
THE DEPTH OF MONDAYS TROUGH SO HAVE DRIED THINGS OUT WITH TEMPS
REMAINING SEASONABLY WARM WITH NORMAL AFTERNOON WEST BREEZES.

.LONG TERM...TUESDAY THROUGH FRIDAY...
QUIET WEATHER IN THE EXTENDED.  BY TUESDAY THE GFS AND ECMWF SHOW A
TROUGH EXTENDING FROM MONTANA SW THROUGH CALIFORNIA.  STRONG ZONAL
FLOW ACROSS SOUTHERN CANADA ABSORBS THE SWRN TROUGH AND PULLS IT TO
THE UPPER PLAINS BY 00Z THURSDAY.  THROUGH MID-WEEK THE RIDGE OVER
THE SOUTHEASTERN CONUS BUILDS WEST...EVENTUALLY BECOMING CENTERED
OVER TEXAS AND NORTHERN MEXICO ON THURSDAY.  AS THIS RIDGE BUILDS IN
A VORT MAX IS PROGGED TO MOVE ACROSS THE SOUTHERN GREAT BASIN LATE
THURSDAY.  THIS SYSTEM LOOKS WEAK SO WILL NOT INTRODUCE PRECIP TO
FORECAST THIS FAR OUT.  TEMPS WILL BE NEAR NORMAL TUESDAY AND
WEDNESDAY WITH A GRADUAL WARMING TREND LATER IN THE WEEK.  OHARA

&&

.AVIATION...
BKN CLOUD COVER WILL CONTINUE NEXT 12 HOURS. NOT EXPECTING EXTENSIVE
CONVECTION OVER EASTERN SIERRA AND WESTERN NEVADA.  MOST TSRA SHOULD
REMAIN OVER EASTERN NEVADA.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WARNING UNTIL FURTHER NOTICE FOR THE HUMBOLDT RIVER
        ABOVE RYE PATCH RESERVOIR...NVZ004
      RED FLAG WARNING UNTIL 9 PM TODAY NVZ459.
.CA...NONE.

&&
Hazardous weather outlook, Jun 24, 6:30 AM PDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
0630 AM PDT FRI JUN 24 2005

CAZ070>073-NVZ001>005-251400-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
0630 AM PDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL PUSH MODERATE
LEVELS OF MOISTURE INTO AN UNSTABLE ATMOSPHERE OVER CALIFORNIA AND
NEVADA TODAY. AS A RESULT...THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
MIDDAY TODAY AND LAST THROUGH THE EVENING. AS THE NEAR SURFACE AIR
MASS REMAINS RATHER DRY...THESE THUNDERSTORMS ARE NOT EXPECTED TO
PRODUCE SIGNIFICANT RAIN BUT WILL GENERATE RATHER GUSTY WINDS.
FREQUENT LIGHTNING IS ALSO EXPECTED.

A FIRE WEATHER WATCH REMAINS IN EFFECT FOR PORTIONS OF WESTERN
NEVADA. REFER TO /WWUS85 KREV RNORFWREV/ FOR FURTHER DETAILS.

A FLOOD WARNING CONTINUES FOR THE HUMBOLDT RIVER ABOVE RYE PATCH
RESERVOIR UNTIL FURTHER NOTICE. REFER TO THE FLOOD STATEMENT /WGUS85
KREV RNOFLSREV/ FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE MOIST UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF EASTERN
CALIFORNIA AND NEVADA. ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THROUGH MONDAY ESPECIALLY OVER THE SIERRA AND
HIGHER TERRAIN OF NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE ACCORDING TO ESTABLISHED CRITERIA. SKYWARN
ACTIVATION MAY BE REQUESTED FOR TODAY AND ESPECIALLY SATURDAY.

JBONK

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:38 PM PDTFlash Flood WarningREVWashoe2 hr
Jun 24, 4:59 PM PDTSevere Thunderstorm WarningREVStorey, Washoe52 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.